Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS Newport/Morehead City, NC

May 3, 1997Martin County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 3, 1997, 10:25 AM EDT for Martin County, Pitt County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1997, 10:25 AM EDT (14:25 UTC)
Expired
May 3, 1997, 11:15 AM EDT
In force
50 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Martin County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 110 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 10:45 AM EDTThunderstorm WindFarmville, NCRoof blown off a mobile home and numerous trees down.
May 3, 11:00 AM EDTThunderstorm WindWilliamston, NCTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 8:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 031432 RRA
SVRMHX
NCC117-147-031515-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
1025 AM EDT SAT MAY 3 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...MARTIN COUNTY...PITT COUNTY
 
AT 1026 AM...RADAR SHOWED A NARROW LINE OF SEVERE THUNDERSTORMS ENTERING
WESTERN PITT COUNTY NEAR FARMVILLE. THE LINE WAS MOVING EAST NEAR 45 MPH
AND WILL PASS ACROSS AREAS BETWEEN WINTERVILLE AND BETHEL BY 1045 AM.
THESE STORMS SHOULD MOVE EAST INTO MARTIN COUNTY WEST OF WILLIAMSTON
BEFORE 11 AM.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY\
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
 
JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:44 AM EDT, 41 minutes earlier.

Area forecast discussion, May 3, 9:44 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
944 AM EDT SAT MAY 3 1997

RDU: NOT MUCH CHANGE TO GOING FCST ALTHO CSTL PLNS WILL LKLY SEE A LULL
ERLY THIS AFTN AS TSRA LN ENTERS THE CST SHORTLY. TEMPS QUICKLY RISING TO
ARND 80 BEFORE LINE ARRIVES. OUTER BANKS GNRLY 70-75 GIVEN SW TRAJ.

CWF: WILL MAKE A FEW CHGS TO INIT CONDS OTRW GOING FCST LOOKS GOOD AS
GRAD LKLY TO GET A BOOST FRM FORCING OF APCHG LINE THIS MORN. MAY SEE
BRF GALE SRN WTRS AS MIX TO WTR INCRS BUT LKLY SHORT IF PRECIP MAKES IT
TO THE WTRS AND DAMPENS GRAD A BIT.

DISC: RADAR SHWS SQUALL LN OVR THE PIEDMONT HAULING EWD TWD THE CSTL PLNS
ATTM AS PREFRNTL/OUTFLOW BNDRY BOWS EWD. BST CAPE(1600) AWAITS ACRS THE
CNTRL CST/PLNS AND MAY SEE TSRA ENHANCE ESPCLY N(PER SMC) BEFORE CROSSING
INTO THE RESULTANT AIR IN THE NXT FEW HRS. MORN TIMING PLUS BST LLJ/DEEP
MSTR N AND THETA WELL S LKLY TO WKN AREAS S OF EWN BUT IFFY. LKLY TO SEE
SECONDARY BATCH FORM CST ALNG CSTL CNVRGNC THIS AFTN AND INLND PER ACTUAL
FRNT APCHG BUT PRBLY WITH LESS SVR PTNL GIVEN CRNT ACTIVITY.

.MHX...GALE WARNING CSTL WATERS N OF CAPE LOOKOUT.
       SCA CAPE LOOKOUT S AND SOUNDS.

JH

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:17 AM EDTSevere Thunderstorm WarningMHXGreene43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.